Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Explicit conditions for the factorization of $ n$th order linear differential operators


Author: Anton Zettl
Journal: Proc. Amer. Math. Soc. 41 (1973), 137-145
MSC: Primary 34A30
DOI: https://doi.org/10.1090/S0002-9939-1973-0320413-X
MathSciNet review: 0320413
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For any integer $ k$ with $ 1 \leqq k \leqq n$ sufficient conditions on the coefficients $ {p_i}$, are given for the factorization of certain classes of operators $ Ly = {p_n}{y^{(n)}} + {p_{n - 1}}{y^{(n - 1)}} + \cdots + {p_0}y$ into a product $ L = PQ$ where $ P$ and $ Q$ are operators of the same type of orders $ n - k$ and $ k$, respectively. A special case yields that if $ {( - 1)^k}{p_0} \geqq 0$ then $ {y^n} + {p_0}y$ is factorable into a product of two regular differential operators of orders $ n - k$ and $ k$.


References [Enhancements On Off] (What's this?)

  • [1] P. Hartman, Principal solutions of disconjugate $ n$th order linear differential equations, Amer. J. Math. 91 (1969), 306-362. MR 40 #450. MR 0247181 (40:450)
  • [2] -, Ordinary differential equations, Wiley, New York, 1964. MR 30 #1270. MR 0171038 (30:1270)
  • [3] -, On disconjugacy criteria, Proc. Amer. Math. Soc. 24 (1970), 347-381. MR 40 #4535. MR 0251304 (40:4535)
  • [4] E. Heinz, Halbbeschränktheit gewöhnlicher Differentialoperatoren höherer Ordnung, Vorwort von B. L. van der Waerden, Math. Ann. 135 (1958), 1-49. MR 21 #743. MR 0101941 (21:743)
  • [5] W. J. Kim, Oscillatory properties of linear third order differential equations, Proc. Amer. Math. Soc. 26 (1970), 286-293. MR 41 #8758. MR 0264162 (41:8758)
  • [6] A. Ju. Levin, Nonoscillation of solutions of the equation $ {x^{(n)}} + {P_1}(t){x^{(n - 1)}} + \cdots + {P_n}(t)x = 0$, Uspehi Mat. Nauk 24 (1969), no. 2, (146), 43-96=Russian Math. Surveys 24 (1969), no. 2, 43-100. MR 40 #7537. MR 0254328 (40:7537)
  • [7] -, Some problems bearing on the oscillation of solutions of linear differential equations, Dokl. Akad. Nauk SSSR 148 (1963), 512-515=Soviet Math. Dokl. 4 (1963), 121-124. MR 26 #3972. MR 0146450 (26:3972)
  • [8] -, Distribution of the zeros of solutions of a linear differential equation, Dokl. Akad. Nauk SSSR 156 (1964), 1281-1284=Soviet Math. Dokl. 5 (1964), 818-821. MR 29 #1378. MR 0164079 (29:1378)
  • [9] J. Mikusinski, Sur l'equation $ {x^{(n)}} + A(t)x = 0$, Ann. Polon. Math. 1 (1955), 207-221. MR 19, 141. MR 0086201 (19:141g)
  • [10] K. S. Miller, Linear differential equations in the real domain, Norton, New York, 1963. MR 27 #5947. MR 0156014 (27:5947)
  • [11] Z. Nehari, Disconjugate linear differential operators, Trans. Amer. Math. Soc., 129 (1967), 500-516. MR 36 #2860. MR 0219781 (36:2860)
  • [12] G. Pólya, On the mean-value theorem corresponding to a given linear homogeneous differential equation, Trans. Amer. Math. Soc. 24 (1922), 312-324. MR 1501228
  • [13] R. Ristroph, Pólya's property W and factorization--A short proof, Proc. Amer. Math. Soc. 31 (1972), 631-632. MR 0288338 (44:5536)
  • [14] D. Willett, Generalized De La Vallee Poussin disconjugacy tests for linear differential equations, Canad. Math. Bull. (to appear). MR 0348189 (50:687)
  • [15] -, Disconjugacy tests for singular differential equations, Siam J. Math. Anal. 2 (1971), 536-546. MR 0304772 (46:3904)
  • [16] A. Zettl, Factorization and disconjugacy of third order differential equations, Proc. Amer. Math. Soc. 31 (1972), 203-208. MR 0296421 (45:5481)
  • [17] -, Factorization of differential operators, Proc. Amer. Math. Soc. 27 (1971), 425-426. MR 42 #7966. MR 0273085 (42:7966)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34A30

Retrieve articles in all journals with MSC: 34A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0320413-X
Keywords: Ordinary differential equations, factoring differential operators, Wronskians, property ``W", linear homogeneous differential equations
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society